Dangerous drug reactions get far too little attention

People's Pharmacy

December 13, 1998|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

If you see smoke pouring from your neighbor's house, you call the fire department. The engines arrive, sirens blaring and lights flashing.

If you drive down the road and get hit by another vehicle, you call the police.

When a tree falls on your house in a storm, you contact the insurance company and it sends an investigator to assess the damage.

But when someone experiences an adverse drug reaction, people rarely notice or respond.

Every year hundreds of thousands of people die from drug disasters. Medication misadventures are one of the leading causes of deaths in the United States, right after heart disease and cancer.

When a man dies after taking the antihistamine Seldane and drinking grapefruit juice, the Food and Drug Administration sends no investigators.

When people experience life-threatening drug reactions, doctors are not required to report them to the FDA. The agency has relatively few employees responsible for assessing the significance of any messages about drug-related problems, and they can't keep up with the literature about drug interactions.

Official labeling often lacks up-to-date warnings about interactions with such everyday substances as grapefruit or aspirin. Cholesterol-lowering drugs including Mevacor and Zocor (and possibly Lipitor) are profoundly affected by chemicals in grapefruit, but you won't find this information in the Physicians' Desk Reference.

Under managed care, physicians and pharmacists are so overworked that they rarely have the time to report problems or even to discuss potentially serious side effects or drug interactions with their patients.

Unexplained bruising with sore throat and fever can signal a life-threatening drug-induced blood disorder, but most people are unaware of this danger.

If people don't know the early warning signs of a drug reaction, DTC they may not act quickly enough to forestall tragedy. We heard from a heartbroken grandmother who told us about the rash her grandson developed while taking an antibiotic. It was misdiagnosed and he died a horrible death.

To protect yourself and the ones you love from the consequences of adverse drug reactions, you must be well-informed. Know about side effects and interactions before you start any prescription medicine.

You should also report any serious complication of drug therapy directly to the FDA. For information on how to do this, check the MedWatch Web site at www.fda.gov/medwatch/, or call (800) 332-1088. Letting the agency know about your experience may save someone else from disaster.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacindspring.com.

King Features Syndicate

Pub Date: 12/13/98

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.